Statins are a class of drugs used to lower cholesterol, as well as treat heart disease and stroke. For reasons unknown to physicians, patients often quit taking their statin prescription. This should never be done without speaking to your physician.
High cholesterol is dangerous to the heart. It is the reason most people are prescribed a statin. If the statin is discontinued, the most likely side effect is that the high cholesterol will return, and the chance of heart disease will increase.
Heart attacks, also known as myocardial infarctions, are common among people with high cholesterol. According to the Health and Age website, heart attacks are twice as likely to occur in people who have stopped using their statin.
Also known as angina, chest pain is another side effect of discontinuing statin use. Unstable angina also occurs in patients under the age of 65 who have discontinued their cholesterol medication. Unstable angina is chest pain with activity, at rest and without relief from nitroglycerin.
Statin use is sometimes indicated after a stroke. Citing the results of an Italian study, WebMD advises that persons recovering from a stroke continue the prescribed statin medication. Stroke patients are twice as likely to die during the first year after the stroke if the statin is stopped, in comparison to stroke patients who continue the medication.
The most serious side effect, of course, is death. There is evidence that patients who have suffered from more severe heart attacks are at a severe disadvantage, according to the Medical News Today website. Patients who have suffered an acute myocardial infarction (AMI) are at an increased risk of death during the 12 months after the AMI if they stop their cholesterol-lowering medication.